Full Text:   <2359>

CLC number: TP39

On-line Access: 2024-08-27

Received: 2023-10-17

Revision Accepted: 2024-05-08

Crosschecked: 0000-00-00

Cited: 0

Clicked: 3453

Citations:  Bibtex RefMan EndNote GB/T7714

-   Go to

Article info.
Open peer comments

Journal of Zhejiang University SCIENCE A 2006 Vol.7 No.101 P.187-192

http://doi.org/10.1631/jzus.2006.AS0187


Numerical solution of geodesic through two given points on a simple surface


Author(s):  Wu Ming-Hua, Mo Guo-Liang, Yu Yi-Yue

Affiliation(s):  School of Computational Science, Zhejiang University City College, Hangzhou 310015, China; more

Corresponding email(s):   wmhua@zju.edu.cn, mogl@zucc.edu.cn

Key Words:  Geodesic, Filament winding, Functional of arc length


Wu Ming-Hua, Mo Guo-Liang, Yu Yi-Yue. Numerical solution of geodesic through two given points on a simple surface[J]. Journal of Zhejiang University Science A, 2006, 7(101): 187-192.

@article{title="Numerical solution of geodesic through two given points on a simple surface",
author="Wu Ming-Hua, Mo Guo-Liang, Yu Yi-Yue",
journal="Journal of Zhejiang University Science A",
volume="7",
number="101",
pages="187-192",
year="2006",
publisher="Zhejiang University Press & Springer",
doi="10.1631/jzus.2006.AS0187"
}

%0 Journal Article
%T Numerical solution of geodesic through two given points on a simple surface
%A Wu Ming-Hua
%A Mo Guo-Liang
%A Yu Yi-Yue
%J Journal of Zhejiang University SCIENCE A
%V 7
%N 101
%P 187-192
%@ 1673-565X
%D 2006
%I Zhejiang University Press & Springer
%DOI 10.1631/jzus.2006.AS0187

TY - JOUR
T1 - Numerical solution of geodesic through two given points on a simple surface
A1 - Wu Ming-Hua
A1 - Mo Guo-Liang
A1 - Yu Yi-Yue
J0 - Journal of Zhejiang University Science A
VL - 7
IS - 101
SP - 187
EP - 192
%@ 1673-565X
Y1 - 2006
PB - Zhejiang University Press & Springer
ER -
DOI - 10.1631/jzus.2006.AS0187


Abstract: 
The algorithm for the approximate solution of a geodesic connecting two given points on a simple surface is discussed in this paper. It arises from practical demands of the filament winding technique. geodesic is the shortest path connecting two given points on a surface and it can also be regarded as the extremal curve of the arc length functional. The nonlinear equation system of the geodesic on some discrete points by means of the direct variation method is explored. By employing Newton’s iterative method, this nonlinear system is transformed into a linear one. And the approximate solution to the geodesic is obtained by solving the resultant linear system. This paper also proves that the iteration is convergent under certain circumstance. Moreover, the result is illustrated with three examples and an appropriate comparison between the analytical solution and the approximate solution to the geodesic is described on the cone surface.

Darkslateblue:Affiliate; Royal Blue:Author; Turquoise:Article

Reference

[1] Heath, M.T., 2002. Scientific Computing: An Introductory Survey (2nd Ed.). McGraw-Hill Co., p.430-432.

[2] Hsiung, C.C., 1981. A First Course of Differential Geometry. John Wiley & Son, p.299-300.

[3] Hu, H.C., Hu, R.M., 1987. Variation. Architecture Publishing Company China, Beijing, p.7 (in Chinese).

[4] Leek, C., 1998. Filament winding breathes life into gas bottles. Reinforce Plastics, 9:52-53.

[5] Mazumdar, S.K., Hoa, S.V., 1995. Analytical models for low cost manufacturing of composite components by filament winding, Part I: Direct kinematics. Journal of Composite Materials, 29(11):1515-1541.

[6] Ghasemi Nejhad, M.N., Chandramouli, M.V., Yousefpour, A., 2001. Processing and Performance of continuous fiber ceramic composites by preceramic polymer pyrolysis: I—filament winding. Journal of Composite Materials, 35(24):2207-2237.

[7] Polini, W., Sorrentino, L., 2005. Winding trajectory and winding time in robotized filament winding of asymmetric shape parts. Journal of Composite Materials, 39(15): 1391-1411.

[8] Stoer, J., Bulirsch, R., 1980. Introduction to Numerical Analysis. Springer-Verlag, 247:542-544.

[9] Wu, M.H., Liang, Y.D., Yu, Y.Y., 2001. Stabilities of geodesics on torus. Appl. Math. J. Chinese Univ. Ser A, 16(4):481-485.

Open peer comments: Debate/Discuss/Question/Opinion

<1>

Please provide your name, email address and a comment





Journal of Zhejiang University-SCIENCE, 38 Zheda Road, Hangzhou 310027, China
Tel: +86-571-87952783; E-mail: cjzhang@zju.edu.cn
Copyright © 2000 - 2025 Journal of Zhejiang University-SCIENCE